Hypothyroidism and crossing of eyes involuntarily

I'm assuming this is a condition of my hypothyroidism:

If I forget to take my thyroxine for a few days, later I'll start getting episodes of my eyes getting lazy and crossing or doing strange things. I've had this checked out but there was no result from hospital. They came up blank. Anyone else experience this?

6 Replies

  • I get sore, stingy eyes, and have just been told I have slow pupil movement in one of my eyes and have to go to get it checked, but never experienced crossing of the eyes.

    Thyroid does effect the eyes alot though, so it could be related, hopefully someone with more experience will come on to help.

  • I haven't experienced what you describe but I do sometimes get periods where my eyes simply cannot focus any more and I stare blankly. My boyfriend says it's quite scary. I totally zone out and even if I try really hard it's really difficult to snap out of it. I think it's because the muscles in the eye get tired. It could be the same for you too and that's why your eyes drift to going cross eyed perhaps. Don't know, just a thought.xx

  • It's reasonably well known that hypo can give rise to visual disturbances.

    My own experience was problems focusing, and stuff swimming in and out of focus on it's own. All while my bloods were deemed normal. (actually had secondary hypothyroidism)

    It doesn't sound unreasonable that it could also affect the muscles that direct the eyes.

    A bit of a dig on some of the support websites should throw some info up fairly quickly....


  • I have had this for years. It feels as if your eyes are crossed, being pulled towards the center and you are unable to see straight. I only mentioned it to my GP after I had a very strange experience, which turned out to be Vertigo. I then went on to tell her about other things that had happened over the years, dizzy spells, walking into a subway, being OK, and walking out as if I was drunk. Walking sideways when I was trying to walk straight. She told me that it was all Vertigo. I believe it is just another autoimmune problem we have to deal with. So speak to your GP as your meds may need to be adjusted. I believe it is all connected to my hypothyroidism. The GP I had at that time did not up my levo and these symptoms continued. However I have noticed that since my dose was increased, by Dr S my eyes have not crossed and I walk straighter, well most of the time.

    Good luck and keep reading this site. At least you will realise that you are not the only one and that it is not all in your head. These things ARE happening to you.

    Take care x

  • I have had this very occasionally over the years but had never linked it to my thyroid condition and just thought I was extra tired or had overdone reading, so it was really interesting to know about others on the site and how it improved with a higher dose of Levo.

  • Thank you all. It certainly sounds familiar and pleased it's not just me. When these episodes have happened I've been shocked to see when taking a photo that one of my eyes is pointing in the wrong direction LOL. My dosage is fine anyway thank you. I'm not well organized and I'm fine as long as I keep the dose up everyday. I do forget sometimes though and that's when the fun starts. Cheers

You may also like...